Alert archive / North Carolina / Wind Advisories in 2022
Wind Advisory 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Nov 11, 2022, 3:10 AM EST for Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Nov 11, 2022, 3:10 AM EST (08:10 UTC)
- Expired
- Nov 11, 2022, 7:00 PM EST
- In force
- 16 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737 WWUS71 KRNK 110810 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 310 AM EST Fri Nov 11 2022 NCZ001-018-VAZ015-111700- /O.NEW.KRNK.WI.Y.0012.221111T0810Z-221112T0000Z/ Ashe-Watauga-Grayson- Including the cities of West Jefferson, Boone, Independence, Whitetop, Troutdale, and Volney 310 AM EST Fri Nov 11 2022 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southeast winds 15 to 30 mph with gusts up to 55 mph. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Grayson County. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Heavy rain will accompany some of the stronger winds. Be prepared for reduced visibility when traveling today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
988 WWUS71 KRNK 111558 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1058 AM EST Fri Nov 11 2022 NCZ001-018-VAZ015-120000- /O.CON.KRNK.WI.Y.0012.000000T0000Z-221112T0000Z/ Ashe-Watauga-Grayson- Including the cities of West Jefferson, Boone, Independence, Whitetop, Troutdale, and Volney 1058 AM EST Fri Nov 11 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Grayson County. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Heavy rain will accompany some of the stronger winds. Be prepared for reduced visibility when traveling today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
808 WWUS71 KRNK 112345 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 645 PM EST Fri Nov 11 2022 NCZ001-018-VAZ015-120045- /O.EXP.KRNK.WI.Y.0012.000000T0000Z-221112T0000Z/ Ashe-Watauga-Grayson- Including the cities of West Jefferson, Boone, Independence, Whitetop, Troutdale, and Volney 645 PM EST Fri Nov 11 2022 ...WIND ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING... The weakening remnants of Tropical Cyclone Nicole have moved into the central Appalachians, and winds will continue to steadily diminish. Gusty winds from the northwest will continue across the mountains this evening, but these are expected to remain below Wind Advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 11, 3:07 AM EST, 3 minutes earlier.
Area forecast discussion, Nov 11, 3:07 AM EST, 3 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 307 AM EST Fri Nov 11 2022 .SYNOPSIS... Rain will continue in the area tonight as Tropical Depression Nicole tracks toward the Mid Atlantic region. A strong cold front will cross the area on Saturday, ending the precipitation, but bring in more wind and much colder air. Dry weather and below normal temperatures temperatures are expected Sunday and Monday under high pressure. && .NEAR TERM /THROUGH TONIGHT/... As of 250 AM EDT Friday... Wind Advisory today in Grayson County into northwest NC. First of three primary band of moderate to intense showers crossing through Virginia early this morning. High-Res guidance has the next crossing through northern North Carolina into central Virginia roughly between 10Z/5AM and 18Z/1PM with the core of remnant tropical system. So most locations will have a more concentrated period of showers lasting around 4 hours, a break with less coverage and intensity, then the next band with another 3 to 4 hours of more numerous showers with more intense rainfall. Isolated thunderstorms, some with rotation are possible in either band, but development of more intense cells will depend on heating and building some surface-based CAPE. Based on when the SREF has a 500J/Kg CAPE that would put the highest potential from 10AM to 6PM. As the center of the system moves into northern Virginia wind veer to the southwest then west but will remain gusty. Precipitation end east of the Blue Ridge but fill in on the western upslope areas of the central Appalachians. Winds above the surface will peak around 45 to 60 knots out of the southeast this morning. Wind gusts at the highest elevations will be in the 40 to 50 mph range. Enhanced winds will also be possible with the bands of showers coming through but that shorter time scale will be handled with Special Weather Statements or Severe Thunderstorm Warnings if needed. Again expecting non-diurnal temperature trends today as dew points rise into the 60s ahead of the tropical system. Staying close to NBM guidance for lows tonight. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 200 PM EST Thursday... Remnants of Nicole will quickly exit to the northeast on Saturday as it is picked up by an approaching upper trough. This trough and associated front will provide a few more showers, mainly for the western mountains. Downsloping east of the mountains should preclude any precipitation on Saturday. Front will progress through the area on Saturday and drier air works in as high pressure builds in from the north for Sunday. Will be quite a temperature spread during the day Saturday. Areas west of the Blue Ridge/higher elevations will remain in the upper 40s to lower 50s as cold air advection works east. However, will not see it make it east of the Blue Ridge until Saturday night, so daytime highs in the Piedmont/lower elevations could still top 70F in spots. Much cooler air arrives for Sunday with many of the higher elevations remaining in the 30s. Widespread 40s and some lower 50s elsewhere. Lows Sunday night will be the coolest of the season so far. Winds will subside as high pressure begins to center overhead, along with clear skies, should radiate nicely and see some temperatures in favored sheltered valleys get into the teens. Widespread 20s elsewhere. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 145 PM EST Thursday... High pressure will continue to shift east into the Great Lakes region on Monday, while a upper shortwave will cross through the Southern Plains. As a result, weak surface low will traverse along the Gulf States and moisture will spread north. High pressure wedges south along the Appalachians as moisture spreads northward on Tuesday. Still a bit of uncertainty with regards to the strength of this system. The 12z ECMWF has this system stronger and further north in a more amplified upper pattern, whereas the CMC/GFS has a flatter upper flow, keeping the system suppressed as "southern slider" into the Carolinas and southern Virginia. Regardless of how far north or south it tracks, this looks to be a mainly cold rain event with the possibility of some wintry mix at the onset for the higher elevations. Went with a blend of guidance with most of the area still seeing some light precipitation, along with the mention of some snow. High uncertainty remains throughout next week as the pattern remains rather chaotic with another potential system towards the end of next week. Temperatures will remain below normal through the period. && .AVIATION /08Z FRIDAY THROUGH TUESDAY/... As of 100 AM EST Friday... Expect multiple periods of showers with MVFR visibility due to moderate to heavy rainfall rates and fog and IFR ceilings throughout the TAF valid period. Winds speeds will increase from the southeast and east as T.D. Nicole approaches the Mid Atlantic region. Stronger winds will be mixed to the surface after 12Z/7AM with gusts 20 to 30 kts.Gusts up to 40 knots are possible along the ridges. Expect low level wind shear through 18Z/1PM at most sites. As the center of Nicole reaches Virginia, will have to watch for potential severe thunderstorms this afternoon especially east of a line from MWK- ROA-CHO. Winds veer to the southwest then west after 00Z/7PM as the system continues moving northeast. Gusts will remain in the 15 to 25 kt range through the evening. Average confidence on ceilings, visibility and wind. Extended Aviation Discussion... Widespread MVFR to IFR conditions are expected until the system exits the region late tonight. A cold front will sweep across the region Saturday, associated with lingering showers and falling temperatures. Expect MVFR conditions to persist in southeast West Virgina through Saturday night. Winds will also remain gusty this weekend in the wake of the frontal passage with gusts 20 to 30 mph from the northwest. Drier air and VFR conditions arrive for Sunday and Monday. Another system is likely to bring sub-VFR conditions and precipitation for Tuesday and Tuesday night. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Flood Watch through late tonight for VAZ015>017-032. NC...Flood Watch through late tonight for NCZ001>003-018-019. WV...None. && SYNOPSIS...AMS/WP NEAR TERM...AMS SHORT TERM...BMG LONG TERM...BMG AVIATION...AMS/PM
Hazardous weather outlook, Nov 10, 1:58 PM EST, 13 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 158 PM EST Thu Nov 10 2022 NCZ001>003-018-019-VAZ015>017-032-111900- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Patrick- 158 PM EST Thu Nov 10 2022 ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH LATE FRIDAY NIGHT... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Thunderstorms may produce strong to damaging wind Friday into Friday evening. An isolated tornado is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ004>006-020-VAZ033>035-043>047-058-059-111900- Stokes-Rockingham-Caswell-Yadkin-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 158 PM EST Thu Nov 10 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight risk of severe thunderstorms Friday into Friday evening. The primary risk is isolated tornadoes and damaging wind. The risk of excessive rainfall continues through Friday night. Flooding is possible on small streams and creeks and on tributaries of main stem rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ010>014-018>020-022>024-WVZ044-507-111900- Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Monroe-Eastern Greenbrier- 158 PM EST Thu Nov 10 2022 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms may produce strong to damaging wind Friday into Friday evening. An isolated tornado is possible. The risk of excessive rainfall continues through Friday night. Flooding is possible on small streams and creeks and on tributaries of main stem rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ007-009-WVZ042-043-508-111900- Tazewell-Smyth-Mercer-Summers-Western Greenbrier- 158 PM EST Thu Nov 10 2022 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The risk of excessive rainfall continues through Friday night. Flooding is possible on small streams and creeks and on tributaries of main stem rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 11, 1:48 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 AM EST Fri Nov 11 2022
VAZ022>024-033>035-044>047-058-059-110745-
Botetourt-Franklin-Halifax-Buckingham-Amherst-Campbell-Roanoke-
Bedford-Rockbridge-Pittsylvania-Charlotte-Appomattox-
148 AM EST Fri Nov 11 2022
...A LINE OF SHOWERS WILL AFFECT THE FOOTHILLS AND PIEDMONT OF
Virginia NORTH OF THE ROANOKE RIVER...INCLUDING BUENA VISTA...
LYNCHBURG...LEXINGTON AND ROANOKE...
At 145 AM EST, radar indicated a band of showers located along a
line extending from near Hampden Sydney College to near Hollins.
Movement was northeast at 40 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Roanoke...
Lynchburg...
Buckingham...
Vinton...
Lexington...
Buena Vista...
and Bedford.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3734 7846 3733 7852 3740 7859 3726 7868
3719 7868 3708 7844 3691 7849 3700 8014
3778 7979 3780 7912 3772 7907 3768 7897
3755 7890 3754 7884 3763 7882 3764 7872
3775 7862 3776 7851 3780 7849 3769 7824
TIME...MOT...LOC 0645Z 206DEG 34KT 3720 7836 3735 8001
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 8:52 AM EST | Special Weather Statement | RNK | Caswell | 23 min |
| Nov 11, 9:51 AM EST | Areal Flood Warning | RNK | Watauga | 6 hr |
| Nov 11, 11:04 AM EST | Areal Flood Warning | RNK | Ashe, Watauga | 5 hr |
| Nov 11, 3:54 PM EST | Areal Flood Warning | RNK | Ashe, Watauga | 11 hr |
| Nov 11, 4:38 PM EST | Special Weather Statement | RNK | Rockingham | 37 min |
| Nov 11, 5:15 PM EST | Special Weather Statement | RNK | Rockingham | 30 min |
| Nov 11, 5:46 PM EST | Special Weather Statement | RNK | Caswell | 29 min |
| Nov 11, 1:48 AM EST | Special Weather Statement | RNK | Amherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 6 more | 57 min |
| Nov 11, 3:41 AM EST | Special Weather Statement | RNK | Charlotte, Floyd, Franklin, Halifax, Henry, Montgomery and 5 more | 64 min |
| Nov 11, 5:13 AM EST | Special Weather Statement | RNK | Alleghany, Bath, Rockbridge, City of Buena Vista, City of Covington, City of Lexington | 32 min |
| Nov 11, 10:00 AM EST | Special Weather Statement | RNK | City of Danville | 15 min |
| Nov 11, 10:22 AM EST | Special Weather Statement | RNK | Pittsylvania | 23 min |
| Nov 11, 11:20 AM EST | Special Weather Statement | RNK | Henry, City of Martinsville | 25 min |
| Nov 11, 11:45 AM EST | Special Weather Statement | RNK | Franklin | 15 min |
| Nov 11, 11:48 AM EST | Special Weather Statement | RNK | Patrick | 27 min |
| Nov 11, 12:06 PM EST | Special Weather Statement | RNK | City of Galax | 24 min |
| Nov 11, 12:12 PM EST | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| Nov 11, 12:13 PM EST | Special Weather Statement | RNK | City of Roanoke | 17 min |
| Nov 11, 12:24 PM EST | Tornado Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke | 21 min |
| Nov 11, 12:54 PM EST | Special Weather Statement | RNK | Henry | 21 min |
| Nov 11, 1:14 PM EST | Special Weather Statement | RNK | City of Martinsville | 16 min |
| Nov 11, 1:17 PM EST | Tornado Warning | RNK | Henry | 13 min |
| Nov 11, 1:38 PM EST | Special Weather Statement | RNK | Franklin | 22 min |
| Nov 11, 1:41 PM EST | Tornado Warning | RNK | Franklin | 19 min |
| Nov 11, 2:34 PM EST | Special Weather Statement | RNK | Botetourt | 26 min |
| Nov 11, 2:43 PM EST | Special Weather Statement | RNK | City of Galax | 32 min |
| Nov 11, 3:14 PM EST | Special Weather Statement | RNK | Pittsylvania | 31 min |
| Nov 11, 3:16 PM EST | Areal Flood Advisory | RNK | Roanoke, City of Roanoke | 5 hr |
| Nov 11, 4:01 PM EST | Special Weather Statement | RNK | Bedford | 29 min |
| Nov 11, 4:29 PM EST | Special Weather Statement | RNK | City of Buena Vista | 31 min |
| Nov 11, 5:04 PM EST | Special Weather Statement | RNK | City of Buena Vista | 26 min |
| Nov 11, 5:53 PM EST | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 111 min |
| Nov 11, 6:15 PM EST | Special Weather Statement | RNK | Amherst, Bedford, Campbell, Pittsylvania, City of Danville, City of Lynchburg | 30 min |
| Nov 11, 6:45 PM EST | Special Weather Statement | RNK | Amherst, Appomattox, Campbell, Halifax, City of Lynchburg | 30 min |
Nearby
Wind Advisories in North Carolina, 2022Wind Advisories in Virginia, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.